Kentucky, 2012

Hail and Damaging Winds in Kentucky, July 6, 2012

July 6, 2012 · NWS PAH · 3 events in 2 counties and zones

Isolated strong to severe thunderstorms occurred during the heat of the afternoon. The storms were primarily driven by heat and instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated strong to severe thunderstorms occurred during the heat of the afternoon. The storms were primarily driven by heat and instability. A strong upper-level high was centered over the Midwestern states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 6, 5:19 AM CST, 7 hours 46 minutes earlier.

Area forecast discussion, Jul 6, 5:19 AM CST, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
619 AM CDT FRI JUL 6 2012

.UPDATE...
ISSUED AT 618 AM CDT FRI JUL 6 2012

UPDATE TO THE AVIATION SECTION.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 300 AM CDT FRI JUL 6 2012

WILL CONTINUE TO HEDGE TOWARD THE NAM FOR THE FORECAST TODAY INTO
TONIGHT. ISOLATED CONVECTION MANAGED TO DEVELOP OVERNIGHT. SINCE
1 AM IT HAS BEEN ON THE DECREASE. FOR TODAY...THE NAM HINTS AT
DIURNALLY ENHANCED CONVECTION AGAIN...WHICH MAY FLARE UP SOMEWHERE
ACROSS EASTERN/CENTRAL SECTIONS OF THE FA...AND DRIFT
WEST/SOUTHWEST THROUGH THE AFTERNOON AND EARLY EVENING. IT HAS
BEEN HINTING AT THIS POSSIBILITY FOR MORE THAN ONE RUN...SO WILL
AT LEAST GIVE IT CONSIDERATION. THE NAM SHOWS LESS ACTIVITY
SATURDAY...AND ALSO WHAT MAY BE ONE OF THE HOTTEST DAYS OF THIS
STRETCH FOR SOME. THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH
SATURDAY. SUNDAY...THE MODELS PUSH A FRONT INTO THE REGION. FAVOR
THE GFS/ECMWF DEPICTIONS IN THIS TIME FRAME. THEY SHOW BETTER
MOISTURE OVER SOUTHERN SECTIONS OF THE FA...WHILE A SHRINKING DRY
WEDGE OF AIR FROM THE REMNANT H5 HIGH IS BROUGHT SOUTH INTO
NORTHERN SECTIONS OF THE AREA. WILL HAVE SLIGHTLY HIGHER POPS
SOUTH VS. NORTH AS A RESULT SATURDAY NIGHT INTO SUNDAY.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 300 AM CDT FRI JUL 6 2012

THE WEATHER PATTERN NEXT WEEK WILL BE A MARKED CHANGE FROM THE PAST
FEW WEEKS...AND WILL FEATURE AN UPPER LEVEL RIDGE OVER THE WESTERN
U.S. WITH A TROUGH IN THE EAST. THIS WILL PLACE THE QUAD STATE
REGION IN NORTHWEST FLOW WITH MUCH MILDER...BUT STILL VERY WARM
TEMPERATURES THE END RESULT.

OVER THE PAST 24 TO 36 HOURS...THE GFS...ECMWF...AND GEM HAVE COME
INTO MUCH BETTER AGREEMENT ON THE TIMING AND PLACEMENT OF BOTH UPPER
LEVEL AND SURFACE BASED FEATURES IN THE MEDIUM RANGE. FOLLOWING OUR
SUSPICION THE PAST FEW NIGHTS...THE ECMWF IS NOW TRENDING TOWARDS
THE FASTER GFS AND GEM. THIS PLACES THE COLD FRONT ACROSS SOUTHERN
PORTIONS OF THE REGION ON MONDAY. MOISTURE POOLED ALONG THE FRONT
WILL BE SLOW TO CLEAR...SO A GOOD CHANCE OF SHOWERS AND STORMS WILL
CONTINUE INTO MONDAY. BETTER CHANCES SHOULD BE FOCUSED OVER THE
SOUTHERN HALF OF THE AREA. AS THE FRONT SLOWLY SAGS SOUTH OF THE
REGION MONDAY NIGHT...RAIN CHANCES WILL CONTINUE TO TAPER OFF FROM
THE NORTH. BY TUESDAY...ONLY THE FAR SOUTHERN SLIVER OF SOUTHEAST
MISSOURI AND WESTERN KENTUCKY MAINTAINS A SLIGHT CHANCE OF RAIN.
MAINLY DRY WEATHER IS ANTICIPATED TUESDAY NIGHT THROUGH THURSDAY.

THE TRANSITION IN THE FLOW PATTERN WILL CERTAINLY TAKE THE EDGE OFF
TEMPERATURES NEXT WEEK...AS HIGHS ARE FORECAST WITHIN A FEW DEGREES
OF 90 EACH DAY. THIS IS ABOUT 3 TO 4 DEGREES ABOVE MEX MOS...WHICH
WE ANTICIPATE WILL MAINTAIN ITS COOL BIAS OF LATE. WE ALSO UNDERCUT
MOS DEW POINTS BY 5 TO 10 DEGREES TUESDAY AND WEDNESDAY...RESULTING
IN MINIMUM RELATIVE HUMIDITY VALUES IN THE 30S BOTH AFTERNOONS.
GUIDANCE LOWS IN THE MID AND UPPER 60S LOOK REASONABLE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 618 AM CDT FRI JUL 6 2012

WIDELY SCATTERED TSRA AGAIN TODAY BUT NOT HIGH ENOUGH PROBS TO
INCLUDE AT THE TAF SITES AT THIS TIME. WILL BE A SHORT TERM
FORECAST CALL IN THE AFTERNOON ON WHETHER TO INCLUDE OR NOT
ESPECIALLY KCGI AND KPAH. OTHERWISE FEW CLOUDS WITH BASES UP
AROUND 8K/FT AGAIN THIS AFTERNOON. LIGHT NE/N WINDS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ILZ075>078-
     080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR MOZ076-086-
     087-100-107>112-114.

IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR INZ081-082-
     085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KYZ001>022.

&&
Hazardous weather outlook, Jul 6, 2:08 AM CST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
308 AM CDT FRI JUL 6 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
308 AM CDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. THE MAIN HAZARDS WILL BE DAMAGING WINDS
AND LARGE HAIL.

EXCESSIVE HEAT WARNING AND ELEVATED FIRE DANGER HEADLINES
CONTINUE. REFER TO THE WARNING AND SPECIAL WEATHER STATEMENT FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS JUST A SLIGHT CHANCE OF STORMS SATURDAY...THEN A BETTER
CHANCE SUNDAY INTO EARLY NEXT WEEK AS A FRONTAL SYSTEM WORKS SOUTH
ACROSS THE AREA. ISOLATED STRONG TO SEVERE STORMS CANNOT BE RULED
OUT.

THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH SATURDAY. AN
ELEVATED FIRE DANGER WILL PERSIST THROUGH SATURDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED.

In the hours before

Local storm report, Jul 6, 7:15 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
815 AM CDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     SMITH MILLS             37.80N 87.76W
07/05/2012                   HENDERSON          KY   EMERGENCY MNGR

            DAMAGE FROM POSSIBLE MICRO-BURST. POWER OUTAGE. MANY TREE
            LIMBS DOWN. DAMAGE TO CLOSED STORE, FIRE DEPARTMENT,
            OTHER STRUCTURES SUCH AS CAR PORTS. TOTAL DAMAGE
            ESTIMATED AT 90-100,000 DOLLARS. ALL ROADS OPEN AND MOST
            POWER RESTORED BY NEXT MORNING. HWY 136 NEAR CENTER OF
            TOWN.

&&

DP
Special weather statement, Jul 6, 12:42 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
142 PM CDT FRI JUL 6 2012

KYZ017-061900-
CHRISTIAN KY-
142 PM CDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHRISTIAN COUNTY IN
SOUTH CENTRAL KENTUCKY UNTIL 200 PM CDT...

AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAK GROVE...MOVING SOUTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS 50 TO 55 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  FORT CAMPBELL NORTH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Christian

When
July 6, 1:05 PM CST
Where
Christian County, Oak Grove
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.670, -87.430

Thunderstorm Wind, Calloway

When
July 6, 3:45 PM CST
Where
Calloway County, 0.95 mi ENE of Backusburg
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.705, -88.454

Shingles were blown from the roof of a residence. Most of the damage was to a large metal equipment shed. Sections of tin metal roofing from the shed were blown into trees several hundred feet away. A refrigerator in the shed was moved from its original location. A well cover was lifted from the ground.

Thunderstorm Wind, Christian

When
July 6, 5:45 PM CST
Where
Christian County, 2.15 mi NNW of Merrittstown
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.880, -87.580

About midway between Gracey and Hopkinsville off U.S. Highway 68, two old wooden barns were destroyed. One barn was flattened, and the other barn was pushed over. About ten trees were damaged. The damage was caused by downburst winds from a weakening thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391154, 393861, 391158.